Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 41, NWS Buffalo, NY

April 19, 2017

NWS Buffalo, NY issued this small craft advisory at Apr 19, 2017, 4:33 AM EDT. It took effect at Apr 19, 2017, 5:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2017, 4:33 AM EDT (08:33 UTC)
In effect from
Apr 19, 2017, 5:00 AM EDT
Expired
Apr 19, 2017, 7:27 PM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

729 
WHUS71 KBUF 190833
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
433 AM EDT WED APR 19 2017

LOZ045-191700-
/O.NEW.KBUF.SC.Y.0041.170419T0900Z-170420T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
433 AM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS...SOUTH 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJR
3 follow-up statements
315 
WHUS71 KBUF 191629
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1229 PM EDT WED APR 19 2017

LOZ045-200000-
/O.CON.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
1229 PM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTH 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
130 
WHUS71 KBUF 191725
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
125 PM EDT WED APR 19 2017

LOZ042-043-200130-
/O.NEW.KBUF.SC.Y.0042.170420T1200Z-170421T0300Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
125 PM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 11 PM EDT THURSDAY.

* WINDS...EAST 20 TO 25 KNOTS.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ044-200000-
/O.EXA.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
125 PM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS...SOUTH 15 TO 20 KNOTS.

* WAVES...1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ045-200000-
/O.CON.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
125 PM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTH 20 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
220 
WHUS71 KBUF 192327
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
727 PM EDT WED APR 19 2017

LOZ044-045-200030-
/O.CAN.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
727 PM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS AND WAVES WILL CONTINUE TO SUBSIDE THIS EVENING.

$$

LOZ042-043-200730-
/O.CON.KBUF.SC.Y.0042.170420T1200Z-170421T0300Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
727 PM EDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM EDT
THURSDAY...

* WINDS...EAST 20 TO 25 KNOTS.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 19, 4:24 AM EDT, 9 minutes earlier.

Area forecast discussion, Apr 19, 4:24 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
424 AM EDT Wed Apr 19 2017

.SYNOPSIS...
A frontal system will ease its way across our area today and this
evening...with some showers marking its approach and passage.
Unsettled weather will then largely persist through the end of the
work week as another area of low pressure moves across the Great
Lakes...before drier and cooler conditions return for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
During the course of today...weak low pressure just north of the
Michigan straits will press eastward into Southern Quebec...while
pushing its trailing cold frontal boundary to Lakes Erie and Ontario
by the end of the day. After a generally dry start to the day...warm
air advection and increasing moisture/lift out ahead of the front will
lead to showers developing across the region from northwest to southeast
later this morning and early this afternoon. In general...the shower
coverage should reach its peak during the early to mid afternoon hours...
before diminishing a bit later on in the day as the axis of the deepest
moisture slides off to our south and east. Total rainfall amounts through
the daylight hours should range from a tenth to a quarter inch across the
Southern Tier to a rough third to half inch elsewhere...with locally
higher amounts possible across portions of the North Country...which
should see the best overall combination of available lift and moisture.
Otherwise daytime highs will range from right around to a little above
normal...with readings ranging from the mid to upper 50s across the
North Country...much of the Finger Lakes...and interior portions of the
Southern Tier to the lower 60s along the lake plains of western New
York...where a downslope southerly flow will give temps a bit of an
added boost.

Tonight the initial surface low will slide east into New England...where
it will begin to devolve into a remnant weak trough. In the process this
feature will slide its attendant cold front across our region this
evening...with the boundary then stalling out a bit to our south overnight
as the initial low weakens...and a second and stronger low develops into
the Upper Great Lakes. The passing frontal boundary will continue to
support scattered to numerous showers across our region through the early
overnight hours...with the activity then generally diminishing from north
to south through the balance of the night. This stated....plentiful low
level moisture lingering in its wake will result in widespread lower
clouds persisting through the night...with nocturnal cooling of the moist
airmass also allowing for the development of at least some patchy fog in
most places...with somewhat greater fog coverage expected across the
higher terrain. Temperature-wise...overnight lows will range from the
mid 40s across the North Country to the upper 40s and lower 50s south of
Lake Ontario...with the warmest overall readings found along the Lake
Erie shoreline and the western Southern Tier...which will lie closest
to the departed frontal boundary.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday into Thursday night will feature widespread showers and
some scattered thunderstorms, as well as a wide range in
temperatures from much above normal across the southern Tier to
seasonably cool in the North Country.

A strong jet stream nearing the California coast late this afternoon
will ultimately lead to cyclogenesis in the central Great Plains by
Wednesday. The low pressure system, will deepen and track into the
central Great Lakes by Thursday. Ahead of this robust low pressure
system, the frontal boundary that will have pushed south of the
region after Wednesday's disturbance, will move back northward and
stall across the area during the day Thursday. The frontal boundary
will provide plenty of focus for widespread showers and scattered
thunderstorms, but also result some rather interesting temperature
gradients across the region.

Temperatures:

The western Southern Tier will most confidently break
into the warm sector, with temperatures markedly jumping into the
upper 60s and low 70s. Would not even rule out some mid 70s there,
should any breaks occur in the overcast. The North Country will
remain on the cool side of the boundary in the northeast winds with
temperatures likely not escaping the mid 40s during the day. Quite
simply there is large potential for busting the high temperature
forecast across the Niagara Frontier and along the south shore of
Lake Ontario, depending on how far north the boundary can progress
against the stubborn northeasterly flow across Lake Ontario from a
strong Canadian high pressure system near the Hudson Bay. The
official forecast brings the boundary about to the I-90 thruway
corridor during the afternoon, keeping locations on the Lake Ontario
side cool with a northeast wind, and warming locations along the
thruway southward into the 60s with a southeasterly wind. A subtle
shift north or south of this boundary could result in temperatures
10 to 15 degrees off from the current forecast.

Precipitation:

Showers will likely develop along and near the frontal boundary
during Thursday morning, but coverage will remain somewhat scattered
early in the day. By Thursday afternoon, height falls ahead of the
upper-level low will result in steepening mid-level lapse rates and
increase instability. Also, a plume of deep moisture advection ahead
of the wave will track through the Ohio Valley, with deep moisture
convergence into the frontal boundary by late Thursday afternoon and
early Thursday evening. Expect widespread showers and scattered
thunderstorms to develop along the boundary with the greatest heavy
rain potential along and just north of the surface front (which will
be near the Lake Ontario shoreline and across the North Country).
Just ahead of the plume moisture advection and best synoptic
forcing, there could also be scattered thunderstorm development in
the western Southern Tier along the Lake Erie lake breeze boundary.
Then more numerous showers and thunderstorms are possible across
western NY as the best moisture advection and pre-frontal trough
cross the area. While instability will be somewhat marginal due to
likely lingering cloud cover during the day Thursday, there is
plenty of shear and forcing to warrant the potential for some
isolated damaging wind gusts if any stronger thunderstorms can
develop in the marginal instability. This threat would mainly be
limited to areas south and east of Buffalo across the Southern Tier
and southern Genesee Valley, given the current forecast location of
the surface boundary. A southward shift in the boundary would negate
this severe potential in our area, while a northward shift could add
Rochester and the northern Finger Lakes into the mix.

By Thursday night, the best synoptic forcing will track to our east,
with fairly mild temperatures still in place across the forecast
area. Interestingly, the North Country, including Watertown and the
Saint Lawrence valley, may well see their temperatures jump from the
40s to the upper 50s in the middle of the night as the warm front
finally progresses through. However, as the low tracks east,
temperatures will already begin falling back into the lower 50s
there by morning. Precipitation chances will taper off from west to
east overnight.

Friday and Friday night will be tracking to our northeast, with
drier air filtering into the region. Expect some lingering cloud
cover and perhaps an isolated shower or two. However, much of Friday
and Friday night will remain dry. Temperatures will slightly below
seasonal on Friday, with highs near 50, and lows in the upper 30s to
around 40.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cooler air aloft behind Friday's cold frontal passage will likely
keep a decent amount of diurnally driven stratocu lingering around
through the day, with the potential for a few showers over the
higher terrain. Clouds along with a northerly flow of air will
make for a chilly day Saturday, with highs ranging from the
mid 40s to lower 50s. Saturday night looks to be dry with
seasonable temperatures as our weather will be influenced by a
relatively dry northerly flow from high pressure centered over
southeast Canada.

More forecast uncertainty for the Sunday into Monday period, as
latest models showing more spread between a progressive northern
stream upper trough and a developing cut-off low across the
southeast CONUS. The ECMWF is suggesting a stronger northern stream
trough, which would act to suppress the cut-off low south of the
region and keeps the lower Great lakes dry. This is in contrast to
the GFS which is suggesting some chances for rain, as the cut-off
slowly tracks eastward across the southern Appalachians. Although
with much less QPF than it advertised yesterday. Based on these
model trends, will trend this portion of the forecast toward
somewhat diminished rainfall chances. Temperatures will greatly
be influence on the amount of sunshine versus cloud cover. With
a better chance for more cloud cover this time of year, will
lean towards below normal temperatures with mostly cloudy skies
much of the time.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
During the course of today...weak low pressure just north of the
Michigan straits will press eastward into Southern Quebec...while
pushing its trailing cold frontal boundary to Lakes Erie and Ontario
by the end of the day. After a generally dry start to the day...the
approaching front will spread showers across the region from northwest
to southeast later this morning and early this afternoon. As low
level moisture increases...ceilings will gradually lower to lower-end
VFR and then MVFR...while visibilities should generally be VFR...
except for MVFR within any heavier showers.

Tonight the weakening surface low will make its way east into New
England...while sliding its trailing cold front across our region
during the evening. The passing frontal boundary will continue to
support scattered to numerous showers across our region through the
early overnight hours...with the activity then generally diminishing
from north to south through the balance of the night as the boundary
stalls out to our south. In the wake of the front...plentiful low
moisture and a developing northerly to northeasterly upslope flow
will result in flight conditions further deteriorating to IFR in
developing lower stratus and/or areas of fog...with the greatest
overall potential for fog (and restrictions in visibility) found
across the higher terrain.

Outlook...
Thursday...IFR in morning fog/stratus improving to MVFR...otherwise
scattered showers becoming more widespread again during the afternoon
and evening hours. There will also be a chance of thunderstorms.
Friday...VFR/MVFR with a chance of showers across the North Country.
Saturday...VFR.
Sunday...Mainly VFR.

&&

.MARINE...
Low pressure just north of the Michigan straits will press eastward
into Southern Quebec today...while pushing its trailing cold frontal
boundary to Lakes Erie and Ontario by the end of the day. Out ahead
of this system southerly winds will increase to around 20 knots today...
though with the offshore nature of the flow directing the bulk of the
wave action into Canadian waters and relatively stable temperature
profiles also coming into play...for the most part have elected to
hold off on small craft advisories. The one exception to this will
be along the northeastern portion of Lake Ontario...where both winds
and waves will increase enough to warrant a small craft advisory
for areas north of Mexico Bay.

Tonight the cold front will sag to the southeast of the lakes...with
winds veering to northerly and then northeasterly in its wake...which
could result in a period of near-SCA winds and waves to the south
shore of Lake Ontario later tonight and early Thursday. Another...
stronger area of low pressure will then pass to the north of the
Lower Lakes Region Thursday night and Friday...with winds veering to
westerly and potentially increasing to advisory levels in its wake.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ045.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...CHURCH
LONG TERM...TMA
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Apr 18, 5:29 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
529 AM EDT Tue Apr 18 2017

NYZ001>008-010>014-019>021-085-190930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
529 AM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-190930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
529 AM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:25 PM EDTSmall Craft AdvisoryBUF36 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.